Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 167, NWS Blacksburg, VA

August 18, 2014Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2014, 3:50 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 3:50 PM EDT (19:50 UTC)
Expired
Aug 18, 2014, 4:27 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Stokes County, NC, Surry County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WUUS51 KRNK 181950
SVRRNK
NCC169-171-182045-
/O.NEW.KRNK.SV.W.0167.140818T1950Z-140818T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 445 PM EDT

* AT 350 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PILOT
  MOUNTAIN STATE PARK...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PILOT MOUNTAIN...
  WALNUT COVE...
  KING...
  BELEWS LAKE...
  AND PINNACLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3626 8047 3626 8053 3629 8054 3627 8059
      3628 8062 3646 8052 3636 8003 3626 8004
      3626 8045 3624 8045
TIME...MOT...LOC 1950Z 286DEG 22KT 3636 8046 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

RS
3 follow-up statements
996 
WWUS51 KRNK 182010
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT MON AUG 18 2014

NCC171-182019-
/O.CAN.KRNK.SV.W.0167.000000T0000Z-140818T2045Z/
SURRY NC-

410 PM EDT MON AUG 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN SURRY COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3636 8039 3636 8003 3626 8004 3626 8044
TIME...MOT...LOC 2009Z 283DEG 21KT 3631 8034 

$$

NCC169-182045-
/O.CON.KRNK.SV.W.0167.000000T0000Z-140818T2045Z/
STOKES NC-
410 PM EDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR
SOUTHERN STOKES COUNTY...

AT 409 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER KING...MOVING
EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WALNUT COVE...
KING...
BELEWS LAKE...
PINNACLE...
AND GERMANTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3636 8039 3636 8003 3626 8004 3626 8044
TIME...MOT...LOC 2009Z 283DEG 21KT 3631 8034 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

RS
370 
WWUS51 KRNK 182023
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT MON AUG 18 2014

NCC169-182045-
/O.CON.KRNK.SV.W.0167.000000T0000Z-140818T2045Z/
STOKES NC-
423 PM EDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR
SOUTHEASTERN STOKES COUNTY...

AT 423 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GERMANTON...
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WALNUT COVE...
BELEWS LAKE...
GERMANTON...
AND PINE HALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3635 8028 3636 8003 3626 8004 3626 8031
TIME...MOT...LOC 2023Z 275DEG 12KT 3631 8025 

HAIL...<.75IN
WIND...60MPH

$$

RS
533 
WWUS51 KRNK 182027
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT MON AUG 18 2014

NCC169-182037-
/O.CAN.KRNK.SV.W.0167.000000T0000Z-140818T2045Z/
STOKES NC-
427 PM EDT MON AUG 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN STOKES COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3635 8028 3636 8003 3626 8004 3626 8031
TIME...MOT...LOC 2027Z 286DEG 22KT 3631 8023 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:09 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 18, 1:09 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT MON AUG 18 2014

.SYNOPSIS...
LOW PRESSURE WILL PASS ACROSS THE REGION THIS AFTERNOON...TRIGGERING
WIDESPREAD SHOWER ACTIVITY AND A FEW THUNDERSTORMS. EXPECT SHOWERS
AND ISOLATED THUNDERSTORMS TO AFFECT THE REGION THROUGH THE WEEK
AS A SERIES OF UPPER LEVEL DISTURBANCES PASS ACROSS THE AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1005 AM EDT MONDAY...

UPPER WAVE OVER NE KY WILL CONTINUE TO SLIDE EAST ACROSS THE
CENTRAL PORTION OF THE CWA THIS AFTERNOON TAKING THE CORE OF THE
MORE WIDESPREAD PRECIP ALONG HIGHWAY 460 AND POINTS NORTH. HOWEVER
JUST SOUTH OF THE VORT TRACK WILL SEE MORE BANDED CONVECTIVE
NATURE SHRA/ISOLATED TSRA ESPCLY WHERE LIKELY TO SEE A BIT MORE
INSTABILITY PER LATEST HRRR. BEST LOCATIONS FOR HEAVY RAIN APPEAR
TO BE OVER SW VA INTO THE SOUTHERN HALF OF SE WVA ALTHOUGH
RAINFALL RATES THE FARTHER NORTH LOOK TO BE LESS. GIVEN SLOW
MOVEMENT AND HIGH PWATS OF NEARLY 2 INCHES WONT TAKE MUCH TO SEE A
QUICK COUPLE INCHES OF RAIN ACROSS THE REGION. HOWEVER SINCE
ALREADY SEEING RAIN OVER THE REGION AND THE BACK EDGE JUST TO THE
WEST...WONT HOIST A FLOOD WATCH OVER THE WEST AT THIS POINT AND
HANDLE LOCAL ISSUES WITH STATEMENTS/WARNINGS. OTRW KEEPING POPS
CAT TO LIKELY ACROSS THE REGION BUT MORE SCATTERED...OR IN BANDS
TOWARD NW NC WHERE DEEPER CONVECTION POSSIBLE PER MORE BREAKS
CURRENTLY SEEN ON THE LATEST VISIBLE IMAGES. SOME ISOLATED SEVERE
CANT TOTALLY BE RULED OUT OVER THE FAR SOUTH LATER ON PENDING
DEGREE OF INSTABILITY AS MID LEVEL WINDS QUITE DECENT IF SOME
BREAKS ARE REALIZED. HIGH TEMPS REMAIN QUITE TRICKY WITH POTENTIAL
TO ZOOM WELL INTO THE 80S SOUTH WHILE STAYING STUCK IN THE LOWER
70S WEST. FOR NOW BOOSTED HIGHS A FEW DEGREES ACROSS NW NC INTO
SOUTHSIDE VA AND KEPT ELSEWHERE SIMILAR TO PREVIOUS FOR NOW.

PREVIOUS VALID DISCUSSION...

RADAR INDICATES SPOTTY SHOWER ACTIVITY MOVING EAST ACROSS THE
NORTH CAROLINA MOUNTAINS AND THE MOUNTAIN EMPIRE THIS MORNING...
THE LEADING EDGE OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
THAT WILL AFFECT THE AREA TODAY. THE UPPER LEVEL DISTURBANCE
TRIGGERING THIS ACTIVITY IS WELL DEFINED IN WATER VAPOR IMAGERY AS
IT APPROACHES THE APPALACHIANS...AND THE ASSOCIATED SURFACE LOW IS
DRIFTING EAST ALONG A STATIONARY BOUNDARY SITUATED NEAR THE OHIO
RIVER. EAST OF THE APPALACHIANS...WE SEE WEAK HIGH PRESSURE
WEDGING SOUTHWARD INTO THE MID ATLANTIC FROM THE GREAT LAKES
REGION.

THROUGH THE MORNING...BANDS OF SHOWER ACTIVITY WILL CONTINUE TO
ENTER OUR AREA FROM THE WEST...STARTING US OFF WITH OCCASIONAL
RAINFALL THAT WILL BECOME SCATTERED TO WIDESPREAD DURING THE
AFTERNOON AS DAYTIME HEATING INCREASES AND THE UPPER DISTURBANCE
DRAWS CLOSER. BECAUSE OF THE VERY MOIST ATMOSPHERIC CONDITIONS
ALREADY IN PLACE...WITH PRECIPITABLE WATER VALUES APPROACHING TWO
INCHES ACROSS MUCH OF THE FORECAST REGION...LOCALLY HEAVY RAIN CAN
BE EXPECTED...ESPECIALLY ACROSS THE MOUNTAINS. FLOODING THREAT
STILL APPEARS MINIMAL DUE TO THE DRY ANTECEDENT CONDITIONS OVER
THE PAST SEVERAL WEEKS...BUT CANNOT RULE OUT LOCAL MINOR FLOODING
IF CELLS BEGIN TO TRAIN. ALSO FEEL THAT THUNDERSTORM ACTIVITY WILL
BE MINIMAL DUE TO THE LACK OF SUBSTANTIAL INSTABILITY ASSOCIATED
WITH WEAK WEDGING...BUT BELIEVE THE BEST CHANCES FOR THUNDERSTORM
DEVELOPMENT WILL BE OVER NORTHERN NORTH CAROLINA WHERE STRONGER
HEATING WILL OCCUR. WIDESPREAD CLOUD COVER AND RAINFALL WILL KEEP
A LID ON HEATING...HOLDING HIGHS IN THE MID 70S IN THE MOUNTAINS
AND THE LOW 80S ACROSS THE SOUTHSIDE.

MAIN UPPER LEVEL SUPPORT WILL SHIFT EAST LATE IN THE EVENING...
ALLOWING LOW PRESSURE DEVELOPING OVER THE COASTAL PLAIN TO
DEEPEN...AND EVENTUALLY TAKE OVER AS THE MAIN LOW PRESSURE SYSTEM.
EVEN THEN...THERE IS NO SUBSTANTIAL PUSH OF COLD AIR IN THE WAKE
OF THE SYSTEM...AND EXPECT THE FRONT TO REMAIN STALLED NEAR THE
INTERSTATE 64 CORRIDOR INTO TUESDAY. THAT STATED...THE LACK OF
UPPER LEVEL ENERGY AND DAYTIME HEATING WILL CAUSE SHOWER ACTIVITY
TO DIMINISH TO ISOLATED SHOWERS OVER THE MOUNTAINS BY EARLY
TUESDAY MORNING. WARM AND MUGGY CONDITIONS WILL PERSIST OVERNIGHT...
AND EXPECT LOCALLY DENSE FOG TO OCCUR IN SOME AREAS WHERE SKIES
CLEAR. OVERNIGHT LOWS WILL RANGE FROM THE MID 60S TO THE LOW 70S.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
AS OF 400 AM EDT MONDAY...

WAVY FRONTAL BOUNDARY WILL STRETCH FROM THE CENTRAL/SOUTHERN PLAINS
TO THE MID ATLANTIC COAST. SCATTERED SHOWERS/THUNDERSTORMS WILL BE
FOUND ALONG THIS BOUNDARY WITH POTENTIAL FOR ORGANIZED MESOSCALE
CONVECTIVE SYSTEMS IN ADDITION TO THE DIURNALLY DRIVEN ACTIVITY.

HAVE MAINTAINED CHANCE THREAT POPS THROUGH THE WEEK WITH LOW
CONFIDENCE ON THE TIMING. WITH THE FRONTAL BOUNDARY STALLED OVER
THE AREA...COULD JUST AS EASILY EXPERIENCE NIGHTTIME
SHOWERS/STORMS ASSOCIATED WITH AN MCS AS IT SLIDES DOWNSTREAM
ALONG THE FRONTAL BOUNDARY.

THERE IS SOME POTENTIAL FOR EXCESSIVE RAINFALL. ATTM NOT SURE HOW
TRANSIENT THESE MCS SORT OF FEATURES WILL BE. TENDENCY MAY BE FOR
THEM TO BACKBUILD ALONG THE SURFACE FRONT INTO THE OH/TN VALLEY
WHERE DEEPER MOISTURE FROM THE GULF OF MEXICO WILL BE INTERACTING
WITH THE FRONTAL BOUNDARY. IF THIS OCCURS...WILL HAVE TO WATCH FOR
REPEAT HEAVY RAINFALL. THE GREATEST RISK FOR THIS SORT OF SETUP
APPEARS TO BE THE WESTERN CWA...CLOSER TO THE UPSTREAM INSTABILITY
THAT WILL EXIST OVER THE OH/TN VALLEYS DURING THE PERIOD.

IN SPITE OF THE THREAT FOR SHOWERS...TEMPERATURES SHOULD PAN OUT
NEAR NORMAL. THE FORECAST WESTERLY WIND ALOFT SHOULD HELP GIVE
TEMPERATURES A BOOST WEDNESDAY AND THURSDAY PER COMPRESSIONAL
WARMING LEE OF THE BLUE RIDGE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 100 PM EDT SUNDAY...

FORECAST FOR LATE IN THE WEEK INTO NEXT WEEKEND REMAINS HIGHLY
UNCERTAIN STARTING WITH A SOMEWHAT PROGRESSIVE PATTERN AND LOW
AMPLITUDE TROUGH MOVING ACROSS NE US...THEN TRYING TO BECOME HIGHER
AMPLITUDE WITH BUILDING RIDGE INTO GREAT LAKES REGION AND THE TROUGH
OFF NEW ENGLAND COAST DEEPENING AND SLOWING DOWN.  THIS GENERAL
PATTERN WOULD INITIALLY HAVE OUR REGION IN WESTERLY TO NW FLOW WITH
A WEAK FRONTAL BOUNDARY SHIFTING ACROSS THE REGION THE REMAINING
NEARLY STATIONARY...BEFORE EVENTUALLY GETTING PUSHED SOUTH OF THE
AREA BY A BACK DOOR PUSH AS NEARLY STATIONARY TROUGH OFF NEW ENGLAND
DEEPENS. LAST NIGHTS GFS RUNS SHOWED HIGHER AMPLITUDE PATTERN THEN
ECMWF AND GFS ENSEMBLES WERE IN DECENT AGREEMENT.  THIS WOULD ARGUE
FOR STRONGER PUSH OF THE BACK DOOR FRONT AND THUS COOLING OFF BY AT
LEAST LATE IN THE WEEKEND WITH DEEPER MOISTURE AND HEAVIER RAINFALL
RATES DROPPING TO OUR SOUTH...OR AT LEAST FAR SW PART OF FORECAST
AREA.  NOW THE NEW 12Z GFS IS EVEN WEAKER AMPLITUDE THAN 00Z ECMWF
AND ALLOWS MORE RIDGING INTO WESTERN PART OF FORECAST AREA. THIS
WOULD LEAVE A NEARLY STATIONARY BOUNDARY MORE OVER THE HEART OF THE
FORECAST AREA. AND KEEP CHANCES FOR CONTINUED SHOWERS AND STORMS
FAIRLY HIGH. ALSO WARMER ACROSS AT LEAST THE SOUTHWEST PART OF AREA.

GIVEN ALL THIS UNCERTAINTY...BEST APPROACH IS TO LEAN TOWARD
CLIMATOLOGY AND KEEP AT LEAST LOW CHANCE POPS UP THROUGH THIS ENTIRE
PERIOD...AND WHILE A DIURNAL TREND IS STILL LIKELY...NEED TO KEEP
CHANCE POPS UP OVERNIGHT WITH BOUNDARY HANGING AROUND. USUALLY WHEN
HIGHER AMPLITUDE FLOW BEGINS TO DEVELOP...THE MODELS DONT BRING BACK
DOOR FRONT IN STRONGLY ENOUGH AND GIVEN THE KIND OF SUMMER WE HAVE
ALREADY HAD...WILL STILL PUT SOME WEIGHT TOWARD THIS HIGHER
AMPLITUDE IDEA LIKE PREVIOUS GFS RUN. THUS A BIT COOLER OVER THE
WEEKEND...MORE SO SUNDAY...AND A BIT OF SHIFT IN HIGHER POPS TOWARD
SOUTHWEST VA AND NW NC MOUNTAINS.  BUT OVERALL WILL HAVE GENERALLY
HIGHER POPS IN MTNS AND LOW CHANCE TO SLIGHT CHANCE POPS IN PIEDMONT.

BOTTOM LINE GIVEN ALL THIS UNCERTAINTY IN PATTERN...AND ALSO
POSSIBILITY THAT NOCTURNAL CONVECTION COULD CONTINUE WITH AID OF
FRONTAL BOUNDARY AND UPSTREAM WAVES FROM MIDWEST CONVECTION...JUST
NEED TO KEEP POPS UP THROUGH THIS ENTIRE PERIOD AND DO NOT FEEL
CONFIDENT TO GO LIKELY POPS ANYWHERE YET...NOT NOT AS LOW AS SLIGHT
CHANCE IN TOO MANY PLACES EITHER.  IF FRONTAL BOUNDARY HANGS AROUND
ALL WEEKEND...WE MAY BE DEALING WITH SOME SIGNIFICANT PRECIP AMOUNTS
IN SOME AREAS...BUT HOPEFULLY THIS STRONGER BACKDOOR PUSH OF THE
BOUNDARY WITH HIGHER AMPLITUDE PATTERN WILL PUSH IT OFF TO THE SOUTH
AS THE WEEKEND PROGRESSES.  EXPECT QUITE A FEW CHANGES AS THAT TIME
FRAME DRAWS NEAR.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
AS OF 100 PM EDT MONDAY...

LOW CONFIDENCE CEILINGS EALRY...INCREASING CONFIDENCE LATE.
MEDIUM CONFIDENCE IN VISIBILITY. HIGH CONFIDENCE IN BENIGN WINDS.

WAVE OF ENERGY MOVING ALONG THE SURFACE FRONT MEANDERING AROUND
THE AREA IS DRIVING THE AREA OF PRECIPITATION AFFECTING TAF SITES
TODAY. LATEST SYNOPTIC/MESO MODEL GUIDANCE SUGGESTS ENERGY AND
AREA OF PRECIPITAION WILL BE PULLING OUT FROM WEST TO EAST LATE
THIS AFTERNOON AND EARLY THIS EVENING. BELIEVE THERE WILL BE ENOUGH
MIXING ASSOCIATED WITH THE PRECIPITATION TO CREATE A LOT OF VARIATION
IN CEILINGS SO NOT LOOKING FOR THINGS TO SETTLE DOWN UNTIL RAIN
TAPERS OFF. AMPLE MOISTURE WILL REMAIN OVERNIGHT TO SUPPORT SOME
SHOWERS... SPRINKLES...OR DRIZZLE SO NOT EXPECTING COMPLETELY DRY
CONDITIONS ONCE THE MAIN RAIN IS DONE. FOG AND STRATUS WILL ALSO
BE A GOOD BET AND LIFR CONDITIONS CAN BE EXPECTED.

CONDITIONS WILL BEGIN TO IMPROVE AFTER DAYBREAK. HOWEVER...AS DIURNAL
INSTABILITY INCREASES WE WILL START TO SEE DEVELOPMENT OF SCATTERED
SHOWERS/STORMS BUT BELIEVE THIS WILL BE MAINLY BEYOND THIS TAF PERIOD
SO WILL NOT INCLUDE ANY MENTION WITH THIS PACKAGE.

...EXTENDED AVIATION...

A SURFACE FRONT IS EXPECTED TO REMAIN STALLED NEAR OUR AREA
THROUGH THE MIDDLE OF THE WEEK AS A SERIES OF UPPER-LEVEL
DISTURBANCES TRACK FROM WNW-ESE ACROSS THE REGION. MAIN ACTIVITY
EXITS THE EAST BY TUESDAY MORNING...WITH MAINLY DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS ANTICIPATED FOR THE REMAINDER OF THE
WEEK. INCREASED MOISTURE AND RAIN CHANCES WILL RESULT IN A DAILY
THREAT FOR LATE NIGHT/EARLY IFR- LIFR CONDITIONS IN FOG AND LOW
CLOUDS AT THE USUAL SITES...LWB/BCB/LYH...WITH MVFR POSSIBLE AT
OTHER LOCATIONS.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...JH/NF
SHORT TERM...PM
LONG TERM...SK
AVIATION...MBS
Hazardous weather outlook, Aug 18, 3:27 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT MON AUG 18 2014

VAZ007-009>014-018>020-022>024-WVZ042>045-191930-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
327 PM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015>017-032>035-043>047-191930-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
327 PM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY BRING PERIODS OF HEAVY RAINFALL
INTO THIS EVENING. SOME LOCALIZED AND MINOR FLOODING IN POOR
DRAINAGE AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ058-059-191930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HALIFAX-CHARLOTTE-
327 PM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING PERIODS OF HEAVY RAINFALL
INTO THIS EVENING. IN ADDITION...AN ISOLATED STRONG TO SEVERE
THUNDERSTORM PRODUCING LOCALLY DAMAGING WINDS COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 3:11 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT MON AUG 18 2014

NCZ005-006-182015-
ROCKINGHAM NC-CASWELL NC-
311 PM EDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  WESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 415 PM EDT

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BETHANY...MOVING TO THE EAST AT 20 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PROVIDENCE...
  REIDSVILLE...
  WENTWORTH...
  JERICHO...
  AND YANCEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3625 7986 3637 7991 3654 7938 3654 7935
      3629 7926 3624 7957
TIME...MOT...LOC 1908Z 253DEG 19KT 3631 7980

RS
Special weather statement, Aug 18, 3:13 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT MON AUG 18 2014

NCZ003-181945-
SURRY NC-
313 PM EDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 345 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DOBSON...MOVING TO THE SOUTHEAST AT 25
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  DOBSON...
  PILOT MOUNTAIN...
  PINE RIDGE...
  LEVEL CROSS...
  AND ARARAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3626 8047 3626 8051 3627 8054 3629 8054
      3628 8055 3641 8078 3652 8073 3644 8045
      3625 8046
TIME...MOT...LOC 1910Z 300DEG 22KT 3643 8070

RS
Special weather statement, Aug 18, 3:28 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT MON AUG 18 2014

NCZ019-020-182000-
YADKIN NC-WILKES NC-
328 PM EDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 400 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR NEBO TO NEAR MORAVIAN
  FALLS...MOVING TO THE EAST AT 20 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS RAIN. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  YADKINVILLE...
  EAST BEND...
  HUNTSVILLE...
  LONE HICKORY...
  AND SHACKTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3604 8133 3622 8059 3623 8044 3622 8043
      3621 8045 3614 8044 3612 8046 3611 8050
      3609 8051 3605 8050 3606 8098 3604 8105
TIME...MOT...LOC 1925Z 270DEG 26KT 3620 8060 3606 8117

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:11 PM EDTSpecial Weather StatementRNKCaswell, Rockingham64 min
Aug 18, 3:13 PM EDTSpecial Weather StatementRNKSurry32 min
Aug 18, 3:28 PM EDTSpecial Weather StatementRNKYadkin32 min
Aug 18, 4:12 PM EDTSpecial Weather StatementRNKCaswell33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.